Mississippi, 2010Heat in Mississippi, August 16, 2010
August 16, 2010 · NWS MEG · 12 events in 12 counties and zones
An upper level ridge of high pressure remained over the Mid-South during the middle part of August. The upper ridge of high pressure produced above normal temperatures over the area.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level ridge of high pressure remained over the Mid-South during the middle part of August. The upper ridge of high pressure produced above normal temperatures over the area. The combination of high humidity and above normal temperatures produced high heat indices of 105-109 degrees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 16, 5:01 AM CST, 3 hours 59 minutes earlier.
Area forecast discussion, Aug 16, 5:01 AM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
601 AM CDT MON AUG 16 2010
.PREV DISCUSSION... /ISSUED 418 AM CDT MON AUG 16 2010/
LOW TO MID 60S DEWPOINTS WERE FILTERING INTO NORTHEAST AR...THE
MO BOOTHEEL AND NORTHWEST TN AT 4 AM. THIS DRIER AIR WAS LAGGING A
LITTLE BEHIND A COLD FRONT THAT WAS AROUND 50 MILES SOUTH AND
ROUGHLY PARALLEL TO I40.
THE DRIER AND SLIGHTLY COOLER AIR WILL CONTINUE TO SPREAD INTO
THE MIDSOUTH TODAY...BUT NOT LIKELY TO EXTENT TO AVOID HEAT
INDICES OF 103 TO 108...SOUTH OF A WEST HELENA AR TO TUPELO MS LINE.
A HEAT ADVISORY WILL CONTINUE OVER THESE AREAS. FURTHER NORTH...
THE ADVISORY HAS BEEN CANCELLED....WITH HEAT INDICES LIKELY
TOPPING OUT NEAR 100 IN THE MEMPHIS METRO.
SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP IN THE DEEPER MOISTURE
OVER NORTHEAST AND NORTH CENTRAL MS TODAY. AREAS TO THE NORTH OF
I40 SHOULD REMAIN PREDOMINATELY DRY.
SURFACE TO MIDLEVEL LOW PRESSURE THAT HAS PERSISTED NEAR THE LA
COAST OVER THE PAST FEW DAYS WILL BEGIN LIFTING WEST IN WEAK
EASTERLY FLOW. THIS SYSTEM WILL REMAIN TO THE SOUTHWEST OF THE
MIDSOUTH. ASSOCIATED MOISTURE WILL SPREAD INTO THE MIDSOUTH
TONIGHT AND TUESDAY...IN ADVANCE OF AN OPEN NORTHERN BRANCH UPPER
LEVEL TROF MOVING INTO THE MID MS RIVER VALLEY. CONVECTIVE INHIBITION
SHOULD BE RATHER WEAK ACROSS THE MIDSOUTH TUESDAY AND WEDNESDAY...
WITH 700MB TEMPS AROUND 9C AND THE RETURN OF WARMER AND MORE HUMID
LOW LEVEL AIRMASS.
BY WEDNESDAY... AFTERNOON HEAT INDICES WILL LIKELY APPROACH HEAT
ADVISORY LEVELS. HEAT AND HUMIDITY WILL CONTINUE THROUGH THE END
OF THE WORKWEEK...UNDER BRIEF UPPER LEVEL RIDGING.
FRIDAY NIGHT AND SATURDAY SHOULD SEE ANOTHER NORTHERN BRANCH TROF
APPROACH...SUPPRESSING THE UPPER RIDGE CLOSER TO THE COAST AND
ENHANCING THUNDERSTORM CHANCES LATE FRIDAY AND SATURDAY.
PWB
&&
.AVIATION...
12Z TAF SET
VFR CONDITIONS EXPECTED OVER NEXT 24 HOURS. ISOLD SHRA/TSRA WILL
BE POSSIBLE OVER N MS THIS AFTERNOON THUS WILL CONTINUE WITH VCTS
WORDING AT KTUP. NE WINDS WILL INCREASE TO 8-12 KTS WITH HIGHER
GUSTS BY 15-18Z. SPEEDS WILL DECREASE AFTER SUNSET.
KRM
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 95 73 94 77 / 10 10 20 30
MKL 93 65 93 72 / 10 10 20 30
JBR 92 65 93 72 / 10 10 10 30
TUP 95 72 93 74 / 30 20 30 30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR PHILLIPS.
MO...NONE.
MS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CALHOUN-CHICKASAW-
COAHOMA-ITAWAMBA-LAFAYETTE-LEE MS-MONROE-PANOLA-PONTOTOC-
QUITMAN-TALLAHATCHIE-YALOBUSHA.
TN...NONE.
&&Hazardous weather outlook, Aug 16, 2:43 AM CST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
343 AM CDT MON AUG 16 2010
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-171045-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
343 AM CDT MON AUG 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS SOUTH OF INTERSTATE 40 MAY APPROACH SEVERE
LIMITS TODAY. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING STRONG OUTFLOW WINDS. NORTHEAST MISSISSIPPI WILL HAVE
THE BEST CHANCES OF THUNDERSTORMS THROUGH EARLY EVENING.
A HEAT ADVISORY IS IN EFFECT FOR AREAS ALONG AND SOUTH OF WEST
HELENA ARKANSAS TO TUPELO MISSISSIPPI LINE. MID AFTERNOON HEAT
INDICES WILL LIKELY RANGE FROM 103 TO 108 DEGREES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A FEW STRONG MAINLY AFTERNOON THUNDERSTORMS WILL BE POSSIBLE
THROUGH SATURDAY.
AFTERNOON HEAT INDICES MAY REACH OR EXCEED HEAT ADVISORY CRITERIA
DURING THE MIDDLE AND LATE PERIODS OF THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
PWB
Heat, Calhoun
- When
- August 16, 9:00 AM CST to 6:00 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 33.937, -89.336 (the zone’s center; the record gives no point)
Heat index readings ranged between 105 and 109 degrees during the afternoon hours.
Heat, Chickasaw
- When
- August 16, 9:00 AM CST to 6:00 PM CST
- Where
- Chickasaw forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 33.921, -88.948 (the zone’s center; the record gives no point)
Heat index readings ranged between 105 and 109 degrees during the afternoon hours.
Heat, Coahoma
- When
- August 16, 9:00 AM CST to 6:00 PM CST
- Where
- Coahoma forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.229, -90.603 (the zone’s center; the record gives no point)
Heat index readings ranged between 105 and 109 degrees during the afternoon hours.
Heat, Itawamba
- When
- August 16, 9:00 AM CST to 6:00 PM CST
- Where
- Itawamba forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.280, -88.361 (the zone’s center; the record gives no point)
Heat index readings ranged between 105 and 109 degrees during the afternoon hours.
Heat, Lafayette
- When
- August 16, 9:00 AM CST to 6:00 PM CST
- Where
- Lafayette forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.357, -89.485 (the zone’s center; the record gives no point)
Heat index readings ranged between 105 and 109 degrees during the afternoon hours.
Heat, Lee
- When
- August 16, 9:00 AM CST to 6:00 PM CST
- Where
- Lee forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.290, -88.680 (the zone’s center; the record gives no point)
Heat index readings ranged between 105 and 109 degrees during the afternoon hours.
Heat, Monroe
- When
- August 16, 9:00 AM CST to 6:00 PM CST
- Where
- Monroe forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 33.892, -88.480 (the zone’s center; the record gives no point)
Heat index readings ranged between 105 and 109 degrees during the afternoon hours.
Heat, Panola
- When
- August 16, 9:00 AM CST to 6:00 PM CST
- Where
- Panola forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.364, -89.951 (the zone’s center; the record gives no point)
Heat index readings ranged between 105 and 109 degrees during the afternoon hours.
Heat, Pontotoc
- When
- August 16, 9:00 AM CST to 6:00 PM CST
- Where
- Pontotoc forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.225, -89.037 (the zone’s center; the record gives no point)
Heat index readings ranged between 105 and 109 degrees during the afternoon hours.
Heat, Quitman
- When
- August 16, 9:00 AM CST to 6:00 PM CST
- Where
- Quitman forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.251, -90.289 (the zone’s center; the record gives no point)
Heat index readings ranged between 105 and 109 degrees during the afternoon hours.
Heat, Tallahatchie
- When
- August 16, 9:00 AM CST to 6:00 PM CST
- Where
- Tallahatchie forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 33.951, -90.173 (the zone’s center; the record gives no point)
Heat index readings ranged between 105 and 109 degrees during the afternoon hours.
Heat, Yalobusha
- When
- August 16, 9:00 AM CST to 6:00 PM CST
- Where
- Yalobusha forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.028, -89.708 (the zone’s center; the record gives no point)
Heat index readings ranged between 105 and 109 degrees during the afternoon hours.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 16, 20102 deaths · 2 events
- Rip Current in Michigan, August 16, 20101 death · 1 event
- Hail and Damaging Winds in New Jersey, August 16, 2010$1.1 million · 56 kt wind · 8 events
- Flash Flooding and Damaging Winds in Utah, August 16 to 19, 2010$245,000 · 52 kt wind · 19 events
- Tornadoes and Hail in Colorado, August 16, 20101 injured · $52,000 · EF1 · 9 events
- Lightning Strike in Louisiana, August 16, 2010$200,000 · 1 event
- Flash Flood in Arizona, August 16, 2010$200,000 · 1 event
- Damaging Winds and Lightning Strikes in New Jersey, August 16, 20102 injured · $52,000 · 52 kt wind · 5 events
- Damaging Winds in Texas, August 16, 2010$120,000 · 61 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, August 16, 2010$60,000 · 1 in hail · 14 events
- Flash Flooding in New Mexico, August 16, 2010$77,000 · 2 events
- Damaging Winds in Louisiana, August 16, 2010$60,000 · 54 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255310, 255311, 255312, 255313, 255314, 255315, 255316, 255317, 255318, 255319, 255320, 255321.